Oklahoma, 2009

Hail in Oklahoma, June 8, 2009

June 8, 2009 · NWS OUN · 1 event in 1 county or zone

Isolated thunderstorms developed along a southeastward moving cold front early on the 8th. The thunderstorms affected mainly northern Oklahoma, with a severe thunderstorm developing over Garfield county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed along a southeastward moving cold front early on the 8th. The thunderstorms affected mainly northern Oklahoma, with a severe thunderstorm developing over Garfield county. No damage was reported with the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 11:54 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 7, 11:54 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1254 AM CDT MON JUN 8 2009

.AVIATION...VERY HIGH BASED STORMS IN CENTRAL OKLAHOMA WILL
PRODUCE LITTLE REDUCTION TO VIS OR CIGS. MORE SUBSTANTIAL
THUNDERSTORMS FORMING ALONG A FRONT IN NORTHERN OKLAHOMA...WILL
SPREAD TOWARD KPNC...KOKC...KOUN WITH TIME. MVFR CIGS EXPECTED
BEHIND THE FRONT DURING THE MORNING. STORMS REFORMING ON THE FRONT
MAY AFFECT KSPS LATE IN THE DAY. LOWER CIGS AND MORE WIDESPREAD
THUNDER IS EXPECTED FARTHER NORTH MONDAY NIGHT...JUST BEYOND THE
CURRENT TAF PERIOD.

&&

BURKE

&&

.PREV DISCUSSION... /ISSUED 1053 PM CDT SUN JUN 7 2009/

AVIATION...
06Z TAFS BASED MAINLY ON 00Z NAM AND ASSOCIATED MOS. COLD FRONT
ENTERING NW OK WILL SLOW/STALL AND WEAKEN OVER OK AND NTX MON WITH
WINDS BECOMING E IN ALL AREAS. LOW CIGS LOCALLY TO MVFR MAY SPREAD
INTO SOME AREAS BEHIND FRONT. ELEVATED CONVECTION INCREASING AFTER
00Z PROMPTING A VCTS IN ALL TAFS.

PREV DISCUSSION... /ISSUED 942 PM CDT SUN JUN 7 2009/

UPDATE...
HIGH WIND WARNING HAS BEEN ISSUED FOR MUCH OF SOUTH CENTRAL
OKLAHOMA...AS WELL AS PORTIONS OF WESTERN NORTH TEXAS...IN
RESPONSE TO DECAYING TSTMS OVER SOUTH CENTRAL OKLAHOMA. WIND GUSTS
TO NEAR 60 MPH HAVE BEEN RECORDED IN SOUTHERN GRADY COUNTY...AND
STRONG WINDS MAY REACH SOUTHERN PORTIONS OF THE OKLAHOMA CITY
METRO AREA WITHIN THE HOUR. IN ADDITION TO THE STRONG WINDS...SOME
LOCATIONS MAY EXPERIENCE CONDITINONS QUICKLY BECOMING VERY WARM
AND VERY DRY.

OTHERWISE...PRECIP CHANCES FOR THIS EVENING HAVE BEEN UPDATED.

PREV DISCUSSION... /ISSUED 210 PM CDT SUN JUN 7 2009/

DISCUSSION...
A COLD FRONT THAT WILL ARRIVE IN NORTHWEST OKLAHOMA EARLY MONDAY
WILL AFFECT WEATHER NEARLY ALL WEEK. IN THE MEANTIME A DRY LINE
MOVING INTO WEST CENTRAL AND NORTHWEST OKLAHOMA MAY BECOME A FOCUS
FOR THUNDERSTORMS THIS EVENING WHEN THE PROXIMITY OF AN UPPER-
LEVEL TROUGH BRINGS MORE FAVORABLE LAPSE RATES. LOW POPS EXIST FOR
PART OF NORTHERN OKLAHOMA TONIGHT FOR THIS. MOST OF THE WEEK A
LARGE-SCALE UPPER TROUGH WILL KEEP FAST SOUTHWEST FLOW OVER THE
SOUTHERN PLAINS WITH THE PROBABILITY OF WEAK AND EMBEDDED SMALLER
WAVES. EFFECTIVE WEATHER WILL BE MADE BY THE COINCIDENCE OF THESE
FEATURES AND THE FRONT THAT IS EXPECTED TO MOVE BACK AND FORTH
ACROSS OKLAHOMA. ALL OF THIS WILL BE TEMPERATED AT TIMES BY STRONG
TEMPERATURES IN THE MID-LEVELS. THE CURRENT IDEA IS THAT THE COLD
FRONT MONDAY WILL DO LITTLE TO GENERATE SHOWERS UNDERNEATH A
STRONG INVERSION UNTIL THE EVENING. BY THIS TIME THE FRONT IS
EXPECTED TO BE IN SOUTHEAST OKLAHOMA WHERE THE BEST CHANCE FOR
THUNDERSTORMS WILL OCCUR. THE FRONT WILL MOVE NORTH INTO THE
NORTHERN HALF OF OKLAHOMA TUESDAY. BY TUESDAY NIGHT UPPER FLOW AND
A LOWER-LEVEL JET WILL BE CONDUCIVE FOR SHOWERS AND THUNDERSTORMS
OVER A LARGER AREA. THE PASSAGE OF AN UPPER LEVEL TROUGH IN THE
POLAR WESTERLIES IS EXPECTED TO PUSH A COLD FRONT INTO OKLAHOMA
WEDNESDAY WHEN THUNDERSTORM CHANCES WILL AGAIN BE ENHANCED. THE
FRONTAL ZONE WILL LIKELY LINGER THURSDAY AND FRIDAY. THE ACTIVE
SOUTHWEST FLOW ALOFT IS EXPECTED TO PERSIST INTO THE WEEKEND.
THERE ARE THUNDERSTORM CHANCES EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  91  70  92  70 /  10  30  20  30
HOBART OK         93  69  95  68 /  10  20  20  30
WICHITA FALLS TX  97  72  97  73 /  10  20  10  30
GAGE OK           88  62  88  61 /  10  20  20  20
PONCA CITY OK     89  70  88  69 /  10  30  30  30
DURANT OK         91  72  92  74 /  10  30  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HIGH WIND WARNING UNTIL 1 AM CDT EARLY THIS MORNING FOR OKZ026-
     030>032-042-043.

TX...NONE.
&&

22/11/22
Hazardous weather outlook, Jun 8, 12:02 AM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
100 AM CDT SUN JUN 7 2009

OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
100 AM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM CHEROKEE TO ANADARKO TO
HOLDENVILLE.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 7 AM THIS MORNING.

IMPACTS...
LARGE HAIL AROUND ONE INCH IN DIAMETER.

WIND GUSTS TO 65 MPH.

DISCUSSION...
THUNDERSTORMS WILL OCCUR OVERNIGHT AHEAD OF A SOUTHWARD MOVING COLD
FRONT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SOME
STORM ORGANIZATION. STORMS NEAR THE COLD FRONT...WHICH WILL SERVE AS
A FOCUS FOR LIFT AND THUNDERSTORM DEVELOPMENT...COULD BECOME SEVERE
WITH MAINLY A DAMAGING WIND THREAT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ON MONDAY...A COLD FRONT WILL STALL IN SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH
OF A LINE FROM SEMINOLE TO LAWTON...AND EAST OF A LINE FROM LAWTON
TO ARCHER CITY. STRONG HEATING WILL BE REQUIRED TO OVERCOME THE
CAP...SO THUNDERSTORMS ARE EXPECTED TO BEGIN EARLY MONDAY
EVENING...AND THEN EXPAND IN COVERAGE WHEN A LOW LEVEL JET CREATES
GREATER LIFT NORTH OF THE FRONT MONDAY NIGHT. MODERATE INSTABILITY
AND STRONG WIND SHEAR WILL ALLOW FOR A FEW SUPERCELLS WITH LARGE
HAIL.

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN...CENTRAL...AND NORTHERN OKLAHOMA. THE FRONT WILL LIFT
TOWARD NORTHERN OKLAHOMA...WITH A DRYLINE FORMING IN WESTERN
OKLAHOMA. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE IN THE
DAY...POTENTIALLY FOLLOWED BY A LARGE COMPLEX OF STORMS MOVING
SOUTHEAST ALONG THE FRONT. IN THE SECOND HALF OF THE WEEK...THE
FRONTAL BOUNDARY WILL REMAIN NEAR OKLAHOMA AND NORTH TEXAS...BENEATH
AN ACTIVE SOUTHERN BRANCH OF THE JET STREAM. THIS WILL MAINTAIN A
CHANCE OF THUNDERSTORMS EACH DAY.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS ON MONDAY AND TUESDAY MAY PRODUCE LOCALLY HEAVY RAIN
AND FLOODING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM MONDAY.

In the hours before

Special weather statement, Jun 7, 8:38 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
938 PM CDT SUN JUN 7 2009

OKZ023-027-028-038>042-044>047-050-051-080330-
LOVE OK-CADDO OK-GRADY OK-MCCLAIN OK-COTTON OK-JEFFERSON OK-MURRAY
OK-JOHNSTON OK-COMANCHE OK-GARVIN OK-MARSHALL OK-PONTOTOC OK-CARTER
OK-STEPHENS OK-
938 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CARTER...COMANCHE...
COTTON...GARVIN...GRADY...JEFFERSON...JOHNSTON...LOVE...MARSHALL...
MCCLAIN...MURRAY...PONTOTOC AND STEPHENS COUNTIES.

STRONG WINDS... OVER 50 MPH IN SOME AREAS AND GUSTING OVER 60 MPH
LOCALLY... WILL BE POSSIBLE THROUGH THE EVENING OVER MUCH OF SOUTH
CENTRAL OKLAHOMA AND PARTS OF CENTRAL OKLAHOMA AS FAR NORTH AS SOUTH
SIDES OF THE OKLAHOMA CITY AREA. THE WINDS WILL BE ASSOCIATED WITH A
WEAKENING CLUSTER OF SHOWERS AND THUNDERSTORMS... WHICH AT 930 PM
WAS MOVING EAST AND APPROACHING THE I-35 CORRIDOR... FROM THE
PURCELL AREA SOUTH TO NEAR ARDMORE AND MARIETTA. THE STRONG WINDS
MAY LAST WELL INTO THE NIGHT IN SOME AREAS... AND MAY BE ACCOMPANIED
BY A 5 TO 15 DEGREE RISE IN TEMPERATURES.
Local storm report, Jun 7, 8:56 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
956 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST RUSH SPRINGS            34.78N 97.96W
06/07/2009  M65 MPH          GRADY              OK   BROADCAST MEDIA

            THE GUST WAS MEASURED ON THE SOUTH SIDE OF TOWN. RELAYED
            BY KWTV-9.

0950 PM     NON-TSTM WND GST 6 SSW WASHINGTON        34.98N 97.52W
06/07/2009  M71 MPH          MCCLAIN            OK   MESONET

&&

TY
Special weather statement, Jun 7, 10:33 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CDT SUN JUN 7 2009

OKZ026-030>032-042-080515-
LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-HUGHES OK-PONTOTOC OK-
1133 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...LINCOLN...
PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES.

DISSIPATING SHOWERS OVER PORTIONS OF SEMINOLE...HUGHES...AND COAL
COUNTIES WILL CREATE STRONG AND POSSIBLY DAMAGING WINDS OVER THESE
COUNTIES AND THOSE FARTHER NORTH TOWARD LINCOLN COUNTY. LOCATIONS
AROUND SEMINOLE...PRAGUE...HOLDENVILLE...AND WETUMKA STAND THE
GREATEST CHANCE OF SEEING DAMAGING WINDS. WIND GUSTS AROUND 60 MPH
WILL BE POSSIBLE THROUGH AT LEAST MIDNIGHT.
Local storm report, Jun 7, 10:35 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1135 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 WSW WOODWARD          36.42N 99.42W
06/07/2009  M58.00 MPH       WOODWARD           OK   MESONET

0540 PM     TSTM WND DMG     CAPRON                  36.90N 98.58W
06/07/2009                   WOODS              OK   FIRE DEPT/RESCUE

            AN EIGHT INCH DIAMETER TREE LIMB WAS DOWNED.

0620 PM     TSTM WND DMG     CROWELL                 33.98N 99.72W
06/07/2009                   FOARD              TX   FIRE DEPT/RESCUE

            A GRAIN ELEVATOR WAS BLOWN DOWN ON THE SOUTH SIDE OF
            TOWN.

0620 PM     TSTM WND DMG     CROWELL                 33.98N 99.72W
06/07/2009                   FOARD              TX   AMATEUR RADIO

            POWER LINES ARE DONWED ACROSS HIGHWAY 70 IN CROWELL.
            SIGNS WERE ALSO BLOWN DOWN AND A ROOF WAS DAMAGED AT A
            RESIDENCE. THE TIME IS ESTIMATED.

0635 PM     HAIL             14 SW CROWELL           33.84N 99.90W
06/07/2009  E0.75 INCH       FOARD              TX   PUBLIC

0656 PM     HAIL             8 SSE CROWELL           33.88N 99.67W
06/07/2009  E0.88 INCH       FOARD              TX   PUBLIC

            40 TO 50 MPH WIND WAS ALSO RERORTED.

0719 PM     HAIL             3 W LOCKETT             34.08N 99.42W
06/07/2009  E0.75 INCH       WILBARGER          TX   PUBLIC

0743 PM     HAIL             11 WSW GRAYBACK         33.92N 99.35W
06/07/2009  E0.75 INCH       WILBARGER          TX   PUBLIC

0900 PM     NON-TSTM WND GST RUSH SPRINGS            34.78N 97.96W
06/07/2009  M65.00 MPH       GRADY              OK   BROADCAST MEDIA

            THE GUST WAS MEASURED ON THE SOUTH SIDE OF TOWN. RELAYED
            BY KWTV-9.

0900 PM     NON-TSTM WND GST 4 WNW RUSH SPRINGS      34.80N 98.02W
06/07/2009  M58.00 MPH       GRADY              OK   MESONET

            WIND GUSTS OF 58 MPH WERE REPORTED FOR 5 TO 10 MINUTES.
            POWER LINES WERE DOWNED ON THE NORTH SIDE OF RUSH SPRINGS
            WITH POWER OUT IN TOWN.

0950 PM     NON-TSTM WND GST 6 SSW WASHINGTON        34.98N 97.52W
06/07/2009  M71.00 MPH       MCCLAIN            OK   MESONET

1055 PM     NON-TSTM WND GST SHAWNEE                 35.34N 96.92W
06/07/2009  M65.00 MPH       POTTAWATOMIE       OK   BROADCAST MEDIA

            THE WIND GUST WAS MEASURED ON THE EAST SIDE OF SHAWNEE.
            RELAYED BY KWTV-9.

&&

TY
Local storm report, Jun 7, 10:43 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1143 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND GST ELGIN                   34.78N 98.29W
06/07/2009  M63 MPH          COMANCHE           OK   FIRE DEPT/RESCUE

            POWER LINES WERE DOWNED 3 MILES NORTH OF ELGIN ON WATTS
            ROAD. THE REPORT WAS RELAYED BY THE COVE ACRES VOL. FIRE
            DEPARTMENT.

&&

TY
Local storm report, Jun 7, 11:08 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1208 AM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     NON-TSTM WND DMG TECUMSEH                35.26N 96.93W
06/07/2009                   POTTAWATOMIE       OK   EMERGENCY MNGR

            TREE DAMAGE WAS REPORTED FROM TECUMSEH, NORTH TO HIGHWAY
            3. THREE FOOT DIAMETER TREE LIMBS WERE DOWNED, AND SOME
            SHINGLES WERE BLOWN OFF OF SEVERAL ROOFTOPS.

&&

TY

The radar

The Vance AFB radar (KVNX), 50 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Garfield

When
June 8, 12:14 AM CST
Where
Garfield County, Drummond
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.300, -98.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183458.